T O P I C R E V I E W
Member # 93707
posted 01-16-2012 04:45 PM
I think this is the right place to post this, this is split down the middle between sexuality and birth control. So I take birth control to help regulate my period. I don't have some of the more normal side affects I know can happen, but I seem to be more sexually attracted to girls with the pill than being off. I'm not sure if it's "really" bisexual, if that makes sense. When I like a guy it's more emotional than sexual, but any and all attraction to girls is sexual. And since it's all influenced by the pill I'm not sure what to do. I've been on it with a couple short breaks since I was fifteen or sixteen and I'm now 19, so it's hard to say how this would have developed on its own or if it's just a recent orientation fluxuation. I also don't know if I should get off the pill and do something else or what. It's not that there's anything wrong with being bi, but if the pill is affecting this much, I'm not sure I should be on it. I've tried to stay off it, but my periods are too painful and heavy. Should I do anything, or not worry, or what? I still pretty much consider myself straight, but it still bothers me. I hope my question makes sense, since I don't really feel comfortable talking to anyone about it.
Member # 25425
posted 01-17-2012 12:00 PM
The pill has many potential side effects, but one thing it cannot do is change your sexual orientation.
I understand that one of the reason you are attributing your sexual attractions to the pill is the fact that those feelings have fluctuated over time. But actually, it's very common for feelings of attraction to do that. Orientation is fluid and it changes a lot over time. That's just how human sexuality works, and it's not something unusual or something to be concerned about. Would you like to talk more about why having same-sex attractions bothers you?
Member # 93707
posted 01-17-2012 01:05 PM
Thanks for replying.
It's less concerning if it really can't be the pill. I just don't want it to be just from the hormones from the pill, if that makes sense. It kinda bothers me since even though I don't think there's anything wrong with being gay, lesbian, bi or anything else, I was raised very conservatively and religiously and it's hard to deal with these things in myself, even if I don't believe most of what I was taught. I could ramble on, but it's just strange to deal with and I'm not even sure it's "real" or just a fluxuation or what.
Member # 25425
posted 01-17-2012 01:15 PM
The hormones in the pill cannot influence who you are attracted to. What the pill can do for some people is affect their libido, and you may be more conscious of your libido when it's higher. But that still doesn't have anything to do with who you are attracted to.
Whatever you are feeling is real. Your attractions to women are as real as your attractions to men. Like I said earlier, our feelings of attraction tend to be pretty fluid, and to change naturally over the course of our lives. How you deal with those feelings and how you label yourself is up to you: you get to decide what feels most natural to you. And if you identify as straight, then that's that. Or if you don't want to label yourself as anything at all, you get to do that, too.
Member # 93707
posted 01-17-2012 03:09 PM
That clarifies things a lot. Thanks for your time.
Member # 25425
posted 01-17-2012 03:44 PM
Glad to have been of help! Feel free to come back if you have any more questions.
Member # 94239
posted 01-30-2012 09:55 PM
I'm actually in a very similar situation (pills for less sucky periods, but still finding women attractive and guys more intellectually attractive). I have to admit that, depending on the brand, you can get more aware of your emotions and sometimes there is a feeling of wondering, "So if I had sex with a guy now, that would make sense, right?" The pill has more popularity than ever, so I would say don't worry about it. You are swallowing hormones, but they are hormones that just make you more aware. From the fact that you take them every day to the same time, to the idea that you may be more aware of your sexuality, everything is fine.
Member # 3
posted 01-31-2012 12:25 PM
I do just want to add a few things to make sure we're not veering into information here that isn't factual.
I have never seen any evidence that any hormonal medications make anyone "more aware of their feelings," sexual or others. At least not the way it's being posited here. Feelings are complex, and about far, far more than sex hormones. (Though awareness of feelings likely has little at all to do with sex hormones.) Sexuality is also much more complex than being just or even mostly about sex hormones. And suggesting this suggests that when people have their own, unadapted hormonal cycles, they're someone cloaking their feelings, which I don't think there's any data or study to back up. That isn't to say that, then, the opposite must be true, that the "real" feelings are only there when people aren't using medications like hormonal birth control. Again, the supposition is very problematic either way. All of THAT said, changes to our hormonal levels certainly *can* have impact on our feelings: for instance, we know from lots of study that an increase in depression is one common side effect of hormonal contraceptives, especially for people who are already depressive. There has also been some research around how BCPs may impact who a person is sexually attracted to others or how. While that's usually subtle, and highly unlikely to be so influential as to change the whole of a person's sexual orientation, it's clear it *may* have an *influence* for some pill users: http://abcnews.go.com/Health/MindMoodNews/birth-control-change-human-attraction-study-claims/story?id=8772136 But the big caveat there is that we have already known that the same can be true for some people during the changes that happen all by themselves through fertility cycles even without hormonal contraceptives. Here's an interesting study on that: http://www.springerlink.com/content/xh514w2101rg6rw5/